The New York Department of Health is on the hunt for the cause of the recent rash of vaping-related illnesses.
As reports of respiratory illnesses—and at least six deaths—related to the use of electronic or e-cigarettes continue to mount, and while lawmakers work to ban flavored vaping devices, health officials in New York have found “very high” levels of vitamin E acetate, a thickening agent, in many of the cannabis vape products used by the individuals who became sick.
The state’s Department of Health announced that the acetate is now a “key focus” of their investigation, and submitted more than 100 samples to the Food and Drug Administration (FDA) for testing.
As Leafly noted, Vitamin E is the umbrella term given to several similar types of oils called tocopherols. They can be extracted from vegetables or made synthetically from petroleum, and are most commonly used as a dietary supplement or as an ingredient in food and/or cosmetics, such as face creams.
Highly Toxic When Inhaled
Though topical application of tocopherols can lead to some skin reactions, inhaling them is highly toxic and can lead to serious health issues. When inhaled, tocopherols adhere to the fluid that lines the interior of the lungs, preventing oxygen from entering the body, and causing cellular death. That, in turn, causes an immune system reaction that resembles pneumonia, with reported symptoms including cough, chest pain, fatigue, shortness of breath, fever and forms of gastrointestinal distress.
While testing in state-run markets can prevent additives from being used in vape cartridges, they are not specifically banned in legal adult-use markets.
Alex Dixon, the CEO of Floraplex, which makes a chemical thickener called Uber Thick, told Leafly that tocopherols could be found in vape cartridges in “every store in downtown Los Angeles, [and] just about any online sales platform you can think of.”
CDC director Robert Redfield said that while vitamin E acetate has been found in many of the samples used by the sickened individuals, “People need to realize that it is very probable that there are multiple causes.”
“No one substance, including Vitamin E acetate, has been identified in all of the samples tested,” the FDA added in a statement. “Identifying any compounds that are present in the samples will be one piece of the puzzle, but will not necessarily answer questions about causality.”